Utah, 2021Heavy Snow in Utah, March 12 to 13, 2021
March 12 to 13, 2021 · NWS SLC · 3 events in 3 counties and zones
A low pressure system moving across northern Arizona brought a period of accumulating snow to portions of Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moving across northern Arizona brought a period of accumulating snow to portions of Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 12, 5:12 AM MST, 48 minutes earlier.
Area forecast discussion, Mar 12, 5:12 AM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
512 AM MST Fri Mar 12 2021
.SYNOPSIS...A cool and active weather pattern with mountain snow
accumulations will continue through the rest of the week as a
large low pressure system meanders from the Southwest US through
the Four Corners.
&&
.SHORT TERM (Through 12z Monday)...Early morning satellite and H5
analysis place the core of a slow moving closed low over southern
Cali, with an inverted trough axis extending northeast...orientation
stretching across southwestern Utah on up through the Uinta Mtn
region. Somewhat nondescript vort lobes continue to rotate around
the periphery of this low, with the most notable currently lifting
NW across southern Utah bringing light snowfall to much of the
region attm. This vort lobe will begin to shear along the trough
axis today, but will bring the greatest likelihood of convective
snow showers along the central mountain spines and southwestern
Utah, this as the parent low begin a phase from a positive tilt
more towards a neutral over the next 18 hours time. Light valley
accumulations and modest mountain accumulations remain expected,
but impacts to travel are expected to remain limited through the
majority of the day today.
As we transition into the overnight hours tonight the parent low
will continue to slowly grind east towards the Four Corners region
while trending more towards a negative tilt by Saturday. The
northern and western peripheries of this low will be developing a
fairly broad area upglide, first over southwestern Utah late
today-tonight, then the Uintas region Saturday through Sunday.
Regarding the former, CAMs have been trending towards roughly a 12
period of more continuous light to moderate snow developing along
the southern I-15 corridor region tonight into Saturday morning,
with accumulations of 3-6" in the Cedar City north through about
Cove Fort looking likely. Given a more sustained snowfall
potential, overnight hours, and moderate rates at times, opted to
issue a Winter Weather Advisory for southwestern Utah and the
adjacent mountains late this afternoon into Saturday morning
anticipating a greater potential for travel impacts.
A Winter Storm Watch remains in place for Uinta County Wyoming and
the western Uinta mountains Saturday morning through Sunday as
guidance remains steadfast that the combination of deeply moist
northeasterly flow combined with the aforementioned upglide will
produce heavy snows across the northern slope region. Areas such
as Mountain Home, WY should push 10" over the period whereas the
higher terrain east of SR-150 (closed for the winter) could push
20". The northern and western peripheries of this snowfall remain
somewhat suspect, but it remains likely that the bulk of this
snowfall will remain east of Evanston, and south of the I-80
corridor. Will let the next shift collab with DOT partners for
warning/advisory decision given we're still a few periods out.
Short wave riding will build behind the departing low Sunday night
allowing all areas to clear/dry heading into early next week.
.LONG TERM (After 12Z Monday)...The long term will start with the
ridge axis over eastern Utah and moving east as another trough moves
into NoCal. As the jet rounds the bottom of this trough across the
Sierras, Nevada cyclogenesis is expected to occur. This will tighten
up the surface gradient over the western valleys of Utah which will
combined with the 700mb winds of 40 kts resulting in breezy to windy
conditions. Have increased the winds to the NBM's 90th percentile
but feel that these are possibly still underdone.
The jet will continue to dig south southeast down the backside of
the trough causing it to close off over southern Nevada by 06Z
Tuesday according to both the GFS and EC deterministic models. The
majority of the ensemble members seen in the cluster tool generally
support this idea. The NBM oddly enough keeps the brunt of the PoPs
and QPF across northern portions of the CWA. Have leaned towards the
Superblend and WPC in increasing the PoPs into southern Utah for
Monday night into Tuesday. There may be enough cold air with this
system to have snow mix in with the rain in St George Tuesday
morning. The northern portions of the forecast area will also see at
least some showers as the elongated trough from which the closed low
broke off from moves across Monday night into Tuesday, albeit weaker
dynamics.
This entire system moves rapidly eastward with rising 500mb heights
by Tuesday afternoon which will start to stabilize the airmass and
reduce the PoPs. The ridge will continue to move across the region
Wednesday into Friday providing warming temperatures and dry
conditions.
.AVIATION...VFR conditions will generally prevail at the SLC
terminal through the TAF period. However, there is a 30% chance of
snow showers between 22 and 02Z, which could reduce visby to near
upper end MVFR, but its only a 10% chance of occurring. Winds will
be light southeast until about 17Z then become northerly, although
there is a 40 percent chance that the winds will shift to northerly
by 15-16Z.
&&
.AVIATION...VFR conditions will generally prevail at the SLC
terminal through the TAF period. However, there is a 30% chance of
snow showers between 22 and 02Z, which could reduce visby to near
upper end MVFR, but its only a 10% chance of occurring. Winds will
be light southeast until about 17Z then become northerly, although
there is a 40 percent chance that the winds will shift to northerly
by 15-16Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Watch from late tonight through Sunday afternoon
for UTZ009.
Winter Weather Advisory from 4 PM this afternoon to 9 AM MST
Saturday for UTZ016-518.
WY...Winter Storm Watch from late tonight through Sunday afternoon
for WYZ021.
&&
Merrill/Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Mar 12, 5:20 AM MST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
520 AM MST Fri Mar 12 2021
UTZ001>016-019>021-517-518-WYZ021-131230-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
520 AM MST Fri Mar 12 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Scattered to numerous snow showers will result in occasional
winter driving conditions over higher elevation mountain passes
in central, southern, and eastern Utah today.
More consistent snowfall, moderate at times, is expected to
develop across southwestern Utah tonight bringing an increased
potential for travel impacts to area roadways.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heavy snow is possible on the northern slope of the Uinta
Mountains into southern Uinta County Wyoming Saturday into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Heavy Snow, Southwest Utah
- When
- March 12, 6:00 AM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports included 17 inches in Milford and 6.5 inches in Beaver. The Interstate 15 northbound lanes were closed at milepost 109.
Heavy Snow, Salt Lake and Tooele Valleys
- When
- March 13, 6:00 AM MST to 7:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports included 8 inches in Draper and 6 inches in Sandy.
Heavy Snow, Utahs Dixie and Zion National Park
- When
- March 13, 7:00 AM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Reported by
- Trained Spotter
A storm total snowfall report of 4 inches was received for a location 5 miles north-northeast of Santa Clara.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kansas, March 12, 2021$150,000 · 99 kt wind · 9 events
- Flooding and Hail in Kansas, March 12 to 14, 20211 in hail · 24 events
- Blizzard and Winter Storm in Colorado, March 12 to 15, 202119 events
- Strong Wind in New York, March 12 to 13, 2021$14,000 · 4 events
- Winter Storm and Heavy Snow in Colorado, March 12 to 15, 20219 events
- Tornadoes and Hail in Texas, March 12, 20212.5 in hail · 7 events
- High Wind and Strong Wind in Massachusetts, March 12 to 13, 2021$9,000 · 7 events
- Hail in Texas, March 12, 20211.25 in hail · 6 events
- Winter Storm and Heavy Snow in Alaska, March 12 to 13, 20214 events
- Winter Storm in Utah, March 12 to 14, 20213 events
- Wildfire in Texas, March 12 to 13, 20211 event
- Strong Wind in Connecticut, March 12 to 13, 2021$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948511, 948510, 948512.